Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 86, NWS Dodge City, KS

May 29, 1997Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 1997, 2:49 PM CDT for Morton County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 29, 1997, 2:49 PM CDT (19:49 UTC)
Expired
May 29, 1997, 3:35 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Morton County, KS

The radar

The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 3:04 PM CDTHail 0.88Richfield, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

223 
WUUS1 KDDC 291950 RRA
SVRDDC
KSC129-292035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
249 PM CDT THU MAY 29 1997

* SEVERE THUNDERSTORM WARNING FOR
  MORTON COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 335 PM CDT
 
* SOME LOCATIONS AFFECTED
  ROLLA                      BY 315 PM CDT

* AT 248 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 13 MILES NORTHWEST OF ROLLA MOVING SOUTHEAST AT 25
MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

A TORNADO WATCH IS IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

NICHOLS/REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:35 AM CDT, 11 hours 14 minutes earlier.

Area forecast discussion, May 29, 3:35 AM CDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 AM CDT THU MAY 29 1997

FCST PROBLEM INITIALLY IS THE THREAT OF CONVECTION...WHAT TO DO WITH
THE VERY HIGH GUID POPS...AND WIL STORMS BE SEVERE?

WAS WITHOUT SAT DATA UNTIL 0645Z SO DO NOT HAVE A GOOD TREND ON CLOUDS.
OF THE LIMITED WATER VAPOR LOOPS...IT IS DIFFICULT TO SEE THE S/WV
MOVING OUT OF THE ROCKIES.  NGM/ETA/AVN ALL SIMILAR IN BRINGING S/WV
OUT ALTHOUGH NGM APPEARS TOO FAR NORTH.  COULD PICK UP ON THE S/WV ON
ANALYSIS.  IF THE S/WV WOULD COME OUT THIS EVENING...WOULD HAVE A
BETTER CHANCE OF SVR CONVECTION.  AS IT STANDS...CONVECTION SHOULD
BEGIN A LITTLE SOONER THIS AFTERNOON.  WL NOT MENTION SVR IN THE ZONES
ALTHOUGH AT LEAST A FEW SVR SEEMS LIKELY.  DAY CREW WILL HAVE TO WATCH
IT.

MCS LIKELY TO DEVELOP FROM THE CONVECTION TODAY...ENDING UP IN SE
KS/EASTERN OK TONIGHT.  RETURN FLOW/OUTFLOW FROM EXITING MCS SHOULD
PROVIDE PLENTY OF JUICY RAIN COOLED AIR POISED TO FLOW UPSLOPE.  WL NOT
MENTION FOG IN THE ZFP BUT AT LEAST LIGHT FOG CERTAINTLY LOOKS PSBL.

TEMPS TO BE TRICKY TODAY DEPENDING ON THE AMOUNT OF CONVECTION AND HOW
EARLY.  WL STICK FAIRLY CLOSE WITH GUID.

DDC 073/053 071/056 075 551
GCK 074/054 072/055 077 531
EHA 077/054 075/054 078 532
LBL 075/053 074/053 077 532
HYS 070/052 070/054 074 531
P28 076/056 074/056 078 671

HUTTON

In the hours before

Special weather statement, May 29, 11:05 AM CDT, 3 hours 44 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-300600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1105 AM CDT THU MAY 29 1997

SYNOPSIS: SEVERAL WEATHER PARAMETERS WILL COME TOGETHER TO PRODUCE
SEVERE WEATHER OVER THE OUTLOOK AREA THIS AFTERNOON AND EVENING.
ABUNDANT LOW LEVEL MOISTURE WILL CONTINUE TO STREAM NORTH FROM THE
SOUTHERN PLAINS.  MEANWHILE...THE OUTLOOK AREA WILL BE ON THE WARM
SIDE OF A DEVELOPING WARM FRONT CURRENTLY EXTENDING FROM A SURFACE
LOW IN EXTREME EASTERN COLORADO...EAST INTO CENTRAL KANSAS.

AT HIGHER LEVELS IN THE ATMOSPHERE...AN UPPER LEVEL DISTURBANCE
WILL SLIDE EAST FROM THE CENTRAL ROCKIES INTO THE CENTRAL PLAINS.
THIS DISTURBANCE...COMBINED WITH SURFACE HEATING WILL HELP TO
PRODUCE THUNDERSTORMS IN THE HIGH PLAINS OF COLORADO.  THE UPPER
LEVEL WIND PROFILE MAY ALSO CAUSE THESE STORMS TO ROTATE...
POTENTIALLY LEADING TO TORNADIC SUPERCELLS.  EXPECT THESE STORMS TO
MOVE INTO EXTREME WESTERN AND SOUTHWESTERN KANSAS BY 2 OR 3 PM CDT
AND THEN PROGRESS EASTWARD OVER THE REST OF THE OUTLOOK AREA DURING
THE LATE AFTERNOON AND EVENING HOURS.

THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL WITH THE
SECONDARY THREATS OF TORNADOES AND DAMAGING WINDS.

SPOTTERS MAY NEEDED NEAR THE COLORADO BORDER EARLY THIS AFTERNOON
AND THEN FURTHER EAST OVER THE REST OF THE OUTLOOK AREA LATE
THIS AFTERNOON AND EVENING.

SEARCY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:55 PM CDTSevere Thunderstorm WarningDDCGray35 min
May 29, 3:16 PM CDTSevere Thunderstorm WarningDDCHodgeman49 min
May 29, 3:35 PM CDTSevere Thunderstorm WarningDDCFord45 min
May 29, 3:49 PM CDTSevere Thunderstorm WarningDDCGrant61 min
May 29, 4:11 PM CDTTornado WarningDDCFord49 min
May 29, 4:24 PM CDTSevere Thunderstorm WarningDDCFord46 min
May 29, 4:47 PM CDTSevere Thunderstorm WarningDDCMorton33 min
May 29, 4:48 PM CDTFlash Flood WarningDDCFord2 hr
May 29, 4:57 PM CDTFlash Flood WarningDDCFord113 min
May 29, 5:02 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton48 min
May 29, 5:07 PM CDTSevere Thunderstorm WarningDDCFord48 min
May 29, 5:16 PM CDTTornado WarningDDCClark, Ford34 min
May 29, 5:39 PM CDTSevere Thunderstorm WarningDDCMorton46 min
May 29, 5:52 PM CDTSevere Thunderstorm WarningDDCClark63 min
May 29, 6:04 PM CDTFlash Flood WarningDDCClark3 hr
May 29, 6:12 PM CDTSevere Thunderstorm WarningDDCComanche48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.